Illinois, 2023

Damaging Wind in Illinois, August 12, 2023

August 12, 2023 · NWS LSX · 1 event in 1 county or zone

Overnight August 11th into August 12th, discrete supercells congealed into a convective complex. This system produced widespread wind damage from northeast Missouri and west central Illinois as far south as the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Overnight August 11th into August 12th, discrete supercells congealed into a convective complex. This system produced widespread wind damage from northeast Missouri and west central Illinois as far south as the St. Louis Metropolitan Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 11, 9:49 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 11, 9:49 PM CST, 3 hours 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1049 PM CDT Fri Aug 11 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 242 PM CDT Fri Aug 11 2023

Key Messages:

1) Another round of convection tonight. Severe storms possible
with damaging winds and large hail, and locally heavy rainfall.

2) More severe storms possible Sunday afternoon/night as a cold
front moves through the area.

Focus now shifts to storm development tonight. As of 19z storms have
begun to develop over southeastern NE. These storms will move to the
southeast into northwestern MO late this afternoon. With MU CAPEs in
excess of 4000 J/kg, steep mid and low level lapse rates, and 40 to
50kts of deep layer sheer, discrete supercell development will
continue through the early evening hours before eventually
congealing into a complex over northwestern Missouri. Corfidi
vectors indicate that the complex will initially move to the east
then veer to the southeast later tonight across the forecast area.
So the primary area where severe storms are possible will be across
central and eastern Missouri as well as southwestern Illinois. The
main threats will be large hail and damaging winds, although an
isolated tornado is possible as well.

As for rainfall amounts, even though the storms will be fairly
progressive tonight, PWs are ranging from 1.5 to 2 inches, thus they
will be efficient rain producers. So will continue to mention
locally heavy rainfall possible in our messaging.

All of this activity is ahead of a weak cold front that will move
through the region, stalling out just south of the forecast area
during the day on Saturday. The showers and storms will taper off
and exit the region by midday. So most locations will be dry and
mild with highs in the mid 80s to low 90s.

Saturday night for most locations will be dry. However, the stalled
frontal boundary will be the focus of additional activity,
especially after 06z Sunday. So kept low chance POPs in portions of
central and southeast Missouri, as well as southern Illinois.

Byrd

.LONG TERM...  (Sunday through Next Friday)
Issued at 242 PM CDT Fri Aug 11 2023

On Sunday the stalled frontal boundary over southern Missouri will
begin to lift northward as a warm front. With increasing low level
moisture, MU CAPEs around 1000-2000 J/kg, and decent convergence
along the boundary, showers and storms will develop along and north
of the front. In the meantime, a vigorous shortwave will slide
southeast towards the region. This will be the focus for another
round of strong to severe storms Sunday afternoon through Sunday night
as an associated cold front moves through the region. Still some
uncertainty with the timing, location and strength of the storms,
but plenty of instability. SPC has our area under a slight risk
for severe storms during this period.

Rain will taper off Monday morning as the cold front exits the area.
Beyond that cooler and drier weather is expected through the entire
work week.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1048 PM CDT Fri Aug 11 2023

Thunderstorms have rapidly developed in northwest Missouri moving
east-southeast. These currently discrete thunderstorms are expected
to congeal into a line with bowing segments and move southeast
through our forecast area, impacting all terminals tonight into
Saturday morning. These thunderstorms have a history of producing
severe conditions, and are expected to continue to do so overnight.
If a thunderstorm directly impacts a terminal, expect reduced flight
conditions as well as the potential for heavy rain, large hail, and
damaging winds. These thunderstorms and lingering showers behind the
system are expected to exit the terminals by 10z to 14z from
northwest to southeast. After this, southwesterly winds will turn to
northwesterly, and dry, VFR conditions are expected to persist
through the end of the TAF period.

Jaja

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  91  72  84 /  70  30  10  50
Quincy          69  86  67  81 /  70   5   0  40
Columbia        71  89  70  79 /  70  30  20  70
Jefferson City  73  90  71  80 /  70  30  20  70
Salem           71  89  69  85 /  50  30  10  30
Farmington      72  90  70  83 /  60  50  40  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 11, 1:58 PM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
258 PM CDT Fri Aug 11 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
258 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Storms are likely tonight. Some of the storms could be severe and
capable of producing damaging winds, large hail, and locally heavy
rain. There is also a limited tornado threat across parts of
northeast Missouri with tonight's storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms across much of the area Saturday
through Monday. Some of the storms could be severe Sunday afternoon
through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Byrd

In the hours before

Local storm report, Aug 12, 12:31 AM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
131 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     Tstm Wnd Dmg     Palmyra                 39.80N 91.53W
08/12/2023                   Marion             MO   Law Enforcement

            10inch diameter tree has fallen. location is
            approximate on New Street. time is
            approximate.

&&

MMG

The radar

The St Louis radar (KLSX), 96 km away, was scanning. The volume nearest the first event began at 06:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
August 12, 12:55 AM CST to 1:05 AM CST
Where
Pike County, 18.52 mi S of Beverly to 25.68 mi SSE of Beverly
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.535, -90.951

There were numerous reports of fallen trees and one report of downed power lines between Atlas/Summer Hill and Pleasant Hill as the leading edge of the line of storms passed over Pike County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145186.